A 64-year-old woman presented with worsening vision 4 weeks after a belantamab mafodotin, 2.5 mg/kg, infusion for multiple myeloma. Manifest refraction revealed a bilateral +5-diopter hyperopic shift. Slitlamp microscopy demonstrated peripheral corneal epithelial cystlike changes, previously described with belantamab mafodotin and other chemotherapeutic agents (Figure, A).1-5 Anterior-segment optical coherence tomography highlighted the cysts as small hyperreflective opacities (Figure, B). Pentacam (Oculus) anterior float maps showed a configuration similar to that seen after myopic laser ablation with central corneal flattening (Figure, B, left inset). Scheimpflug tomography pachymetry and corneal epithelial thickness maps (Figure, B, middle, right inset) revealed this was attributable to relative peripheral corneal epithelial thickening. The belantamab mafodotin infusions were discontinued, leading to normalization of her refractive error and resolution of her microcystic keratopathy within 4 and 6 weeks, respectively. Reduced dosage infusions (1.9 mg/kg) resumed with less dense microcyst recurrence. Rigid gas permeable lenses improved her vision to baseline.
Bui AD, Lopez S, Seitzman GD. Chemotherapy-Induced Hyperopic Surprise in a Woman With Multiple Myeloma. JAMA Ophthalmol. 2022;140(9):e223226. doi:10.1001/jamaophthalmol.2022.3226
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.